U.S. doctors online nowAsk doctors free
A 21-year-old member asked:

Can anxiety medication cause nightmares?

2 doctor answers5 doctors weighed in
Dr. James Fox
Psychiatry 14 years experience
It depends: It depends what kind of medication you are taking. Seroquel (quetiapine) is sometimes used to treat anxiety and it is known to cause bizarre dreams and nightmares. Talk to your doctor about what you are experiencing and have your medications evaluated. Some nightmares might be due to anxiety and more medication might be needed instead of less. More information is needed to make the right decision.
Dr. Peter Forster
Psychiatry 36 years experience
Rarely: This is an unusual response to an anxiety medication. So it makes sense to consider other possible causes. If something is causing anxiety, that could lead to nightmares. Or any other medication change?

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

Similar questions

A 39-year-old member asked:

Can weaning off anxiety medication cause nightmares?

1 doctor answer7 doctors weighed in
Dr. Steven Reidbord
Psychiatry 36 years experience
Yes: This is called "rem rebound". Dreaming mostly happens during rem (rapid eye movement) sleep, and rem is suppressed by many anxiety medications. Weaning off such meds results in a temporary over-activity of rem, sometimes causing nightmares, or at least more memorable, vivid dreams. It usually doesn't last long, and is harmless aside from being disturbing & interrupting sleep.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Jan 31, 2015

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.